Road Bike, Cycling Forums banner

1 - 13 of 13 Posts

·
Registered
Joined
·
90 Posts
Discussion Starter · #1 ·
I'm being treated for the bacteria that causes ulcers (h. pylori) and taking a 14-day course of antibiotics, approx. 3000mg/day. Can I maintain my riding schedule or should I stay off the bike for awhile? I got back from a business trip and haven't had time to ride, but I'm eager to get back on the road. So far the srugs are causing major dry mouth but otherwise I feel OK. Anyone else had this before?
 

·
gastarbeiter
Joined
·
1,513 Posts
not quite the same, but i was on antibiotics for a good part of my second season racing, due to a dental implant that didn't want to take.

i took acidophilus to try and keep the 'good bacteria' in my stomach going. not sure how well it worked.

i'd cut back on my training if i was you, but that's me.

chang100 said:
I'm being treated for the bacteria that causes ulcers (h. pylori) and taking a 14-day course of antibiotics, approx. 3000mg/day. Can I maintain my riding schedule or should I stay off the bike for awhile? I got back from a business trip and haven't had time to ride, but I'm eager to get back on the road. So far the srugs are causing major dry mouth but otherwise I feel OK. Anyone else had this before?
 

·
Big is relative
Joined
·
11,887 Posts
chang100 said:
I'm being treated for the bacteria that causes ulcers (h. pylori) and taking a 14-day course of antibiotics, approx. 3000mg/day. Can I maintain my riding schedule or should I stay off the bike for awhile? I got back from a business trip and haven't had time to ride, but I'm eager to get back on the road. So far the srugs are causing major dry mouth but otherwise I feel OK. Anyone else had this before?
Take it easy and let your body heal. I had to take antibiotics two different times this past year. The first time was for a large deep cut on my hand and the second time was for some severe road rash. Both times the medication upset my stomach even when taking the pills on a full stomach. I still commuted by bike, I just left it in the small ring and allowed an extra 15 minutes on my 45 minute commute.
 

·
Registered
Joined
·
985 Posts
chang100 said:
I'm being treated for the bacteria that causes ulcers (h. pylori) and taking a 14-day course of antibiotics, approx. 3000mg/day. Can I maintain my riding schedule or should I stay off the bike for awhile? I got back from a business trip and haven't had time to ride, but I'm eager to get back on the road. So far the srugs are causing major dry mouth but otherwise I feel OK. Anyone else had this before?
Your question is too generalized - there are antibiotics and there are antibiotics. All antibiotics are different, there is no way to answer your question without knowing much more details, sorry. Better consult the physician that has prescribed that course.
 

·
Bike Addict
Joined
·
268 Posts
Been there

A few years ago I had to go on Anti-Biotics a bunch of times. I felt REALLY tired for months untill I started taking pro-biotics. I would highly reccomend going to a health food place and getting some pro-biotice to take while your on anti-biotics. As for the riding, keep on going justtake it real easy.
 

·
Registered
Joined
·
46 Posts
Been There

I cycled for about 4 of the last 6 months on antibiotics, for a severe, recurrant sinus infection, and for a prostate infection. I had a month of Levequin, three months of 2000mg Augmentin a day. I am no doctor, but my two doctors gave me the same advice, and it seems to have worked. Both said to take it easy and get over the obvious illness. Once the symptoms are better, go back to working out. For me, after a week or so with each new bunch of antibiotics, I felt fine, and started to work out. The doctors wanted me to keep on them a lot longer, to make sure the infection was gone. I have never had too much problem with loss of fitness as a result of simply taking antibiotics. Good luck with it, do what your doctor says.
 

·
Registered
Joined
·
90 Posts
I'd be really careful if you are taking an aminoglycoside. There's anecdotal evidence that the largest tendon in your body (the Achille's) has ruptured in athletes that have taken an aminoglycoside like Cipro. Many of my patients who have had ruptures have taken Cipro.

But then again, everyone that has ever eaten a pickle has or will die at some point or another...
 

·
Registered
Joined
·
732 Posts
Cipro (ciprofloxacin) is a fluoroquinolone - tendon ruptures have been reported with it and the other fluoroquinolones - though fairly few cases given the widespread use of the 'quinolones... I think you meant the aminoglycosides are such drugs as tobramycin, gentamicin, amikacin, etc. :)
 

·
Scary Teddy Bear
Joined
·
14,791 Posts
Agreed

Thorn Bait said:
Cipro (ciprofloxacin) is a fluoroquinolone - tendon ruptures have been reported with it and the other fluoroquinolones - though fairly few cases given the widespread use of the 'quinolones... I think you meant the aminoglycosides are such drugs as tobramycin, gentamicin, amikacin, etc. :)

Thorn, Can't remember the exact cocktail for H. Pylori, but I believe that cycling should be fine while on it. There are some antibiotics, tetracyclines especially, that can have problems with light sensitivity, so depending on where you live, you may want to be careful about sun exposure. Check with your doc to be sure.
 

·
Registered
Joined
·
732 Posts
physasst said:
Thorn, Can't remember the exact cocktail for H. Pylori, but I believe that cycling should be fine while on it. There are some antibiotics, tetracyclines especially, that can have problems with light sensitivity, so depending on where you live, you may want to be careful about sun exposure. Check with your doc to be sure.
There are at least 4 of them (2 don't have tetracycline). Maybe if you prescibed them regularly you might remember them (I think I have prescibed a regimen twice being that I only work in the hospital - I suspect the GI guys and the PCPs remember these regimens much better). Without more specifics from the original poster about the regimen - it would be hard to answer the question. Well, one can always look the regimen up - there are plenty of other things to remember...
 

·
Scary Teddy Bear
Joined
·
14,791 Posts
Yeah...

Thorn Bait said:
There are at least 4 of them (2 don't have tetracycline). Maybe if you prescibed them regularly you might remember them (I think I have prescibed a regimen twice being that I only work in the hospital - I suspect the GI guys and the PCPs remember these regimens much better). Without more specifics from the original poster about the regimen - it would be hard to answer the question. Well, one can always look the regimen up - there are plenty of other things to remember...

Ortho and ER practice hasn't exposed me to prescribing this. I only learned it for boards, which BTW, I have to take again, EVERY six years, god time flies, now it's time to reboard. Taking them thurdsday morning. IM guys like yourself have to take them every 10 years right?
 

·
Registered
Joined
·
778 Posts
Current edition of Lexi-Comps IDH lists 8 different regimines for treatment of H. pylori. All some kind of proton pump inhibitor or other drug to decrease stomach acid concentration and then 2 antibiotics. Pretty much average antibiotics, with average antibiotic side effects like nausea and diarrhea. If one of the drugs you are taking is Tetracycline, which is a choice for treatment of this, it can cause some sensitivity to the sun while you're on it, so if you're out riding a lot use some sunscreen, even though it's not hot and summer yet. Also remember not to use antacids containing aluminum or magnesium while taking Tetracycline, best to take it on empty stomach with a glass of water.
 
1 - 13 of 13 Posts
Top